Jump to content

Rough end to the week


LexieCat

Recommended Posts

So I learned something--even if you shouldn't wait too long to take the anti-nausea meds, don't take them UNLESS you are actually feeling nauseous.

I developed, at the end of the week, a horrible attack of constipation. I tried the meds that were recommended (colace, Miralax, and senna), and it was only getting worse. I barely slept Thurs night. Since I have learned to NEVER bring an impending medical issue into the weekend, I called the nurse early Friday. After going over everything, she was a bit shocked to hear I had been taking Zofran on the schedule--which was something I was pretty sure I had mentioned but not been told NOT to do. Anyway, she said that was almost certainly the problem. As for next steps, she recommended magnesium citrate (1/2 bottle, then the other half in an hour if needed) and, as a last resort, a glycerine suppository. It took about three hours of agony, but finally resolved. And she told me to knock off the Zofran unless I was actually feeling sick.

After a brief swing in the other direction, my digestive system is finally calmed down. It's a shame because my daughter's birthday is today--she's over at a friend's house for the evening but the plan was that we'd order Indian food last night for her birthday--mine is still sitting in the fridge. It's spicy and I think I need one more day of recovery before i attempt it.

 

 

Link to comment
Share on other sites

Definitely not fun!  I remember the constipation post triplet.  Horrible, nothing works!  Try some sweet potatoes over the next few days and that might help reset your system enough to enjoy normal people food.  Carry on! 

Link to comment
Share on other sites

Lexie,

So sorry to hear that this happened to you.  Kind of reminds me of "Lou versus the Chest Tube" where I thought I didn't need pain meds because I felt so good.  Not knowing that a pain block had been put in the day before and would wear off suddenly.  At least you managed (very uncomfortably) to get it resolved.  Take care and please be careful going forward.  You are in my prayers.

Lou

Link to comment
Share on other sites

Ha ha if you can stand it!!  Prunes taste ok but after about 5. Yuck!!!
I had the same severe constipation with my first chemo infusion. So tried NO Zofran at next infusion. Once nausea hit Zofran did not help. Spent the weekend suffering Any little thing I tried to eat- soup. Yogurt. Came right up After that I took my Zofran and tried to stay ahead of the constipation with laxatives even before treatment.   Good luck figuring what works for you

Link to comment
Share on other sites

Oh, trust me, I know the usual tricks for constipation--I've had mild IBS-type symptoms for years and years, which is why I take a probiotic every day--it helps quite a bit. But I've only experienced this level of constipation pain once or twice before in my life. 

Everything is returning to normal today, so I'm hoping to have a good dinner tonight.

Link to comment
Share on other sites

Glad you’re feeling a little better I think I got Zorfan in my iv

when I had Chemo last week

going Wednesday for 2nd Chemo treatment of Carboplatin & 

Paclitaxel

Link to comment
Share on other sites

I got it the day of my infusion, too--I don't think that was, per se, the problem. The problem was that I KEPT taking it, every 8 hours, as a preventative. Turns out you aren't supposed to do that--at least if you're not nauseous.

Live and learn...

Link to comment
Share on other sites

My PA called early this morning to make sure I was doing OK. When I called on Friday, the call was returned first by a different nurse on staff, and then by the same nurse after consulting with the PA, who passed along some additional info related to my issue.

I'd actually meant to send the PA a note over the weekend, updating her on the resolution but hadn't gotten around to it. She discussed the Zofran issue in more detail with me and assured me that it isn't unusual to tweak meds and strategies a bit as we figure out how I respond to the chemo regimen. I appreciated that.

I gotta say, I'm SUPER pleased with how responsive my medical team is--the PA, in particular, provides speedy and helpful responses and is unfailingly pleasant and encouraging. So far, I'm really happy with my decision to get my care at Penn.

Link to comment
Share on other sites

Lexie,

I do hope things settle down side effect wise as you progress through treatment. Interesting you are citing the value of responsive medical teams. Looking back, there were a thousand little things my doctors and nurses did for me during treatment that made life so much better. Like you, I asked, reported a problem, and received an answer that made things better.

While this forum is a very good source of information about lung cancer treatment and side effects, nothing is better than effectively communicating a problem to one's treatment team. Today there are many ways to communicate: email, practice portal, text message and the good old fashion telephone message. But, as you point out, our job 1 is to communicate. 

Stay the course.

Tom

 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.